calcium channel blockers and metformin

By Safe Latest Reply 2009-11-04 00:05:42 -0600
Started 2009-11-02 20:40:20 -0600

How does this and thyroid medication affect Metformin?

6 replies

kdroberts 2009-11-03 13:35:08 -0600 Report

There are interactions but it depends on what specific drugs you are taking.

Some calcium channel blockers increase the concentration of metformin in the body so can lead to an increased risk of lactic acidosis. I don't know about all thyroid meds but synthroid can lower the effectiveness of metformin.

It's something you should discuss with your doctor to see if you need to be looking out for specific things.

Pat Roth
Pat Roth 2009-11-03 17:55:47 -0600 Report

Hey, Roberts!! I have been waiting for your intellectual answers to show up! So Metformin lowers the effectiveness of Synthroid? Hmmm—Say, do you have access to Walter's chatty site——he just came on and said that he had been in the hospital for 2 months, was losing weight and didn't realize that he should be adjusting his insulin accordingly——and WHAMMY, blacked out —hitting a pole——Man—learning the hard way is hard to do!!

Thanks for your input, I always learn something too, with every post!! Pat R

Pat Roth
Pat Roth 2009-11-02 23:50:24 -0600 Report

You bet, ask your Dr as that is a bit complicated for me—all I know is that my regular Dr told me that I would be on thyroid med all my life, about have, already, then the Metformin was disconntinued in my case, because it is hard on your kidneys, and now that I have only one, it is a no-no—-Is Verapmil a channel blocker for high blood pressure? Seems like I have heard such, but I have been on that for 8 years and no problem, which still doesn't really answer your question, but that is all I know. Hugs, Pat R

Next Discussion: Some help for a friend »